Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 75, NWS Grand Forks, ND

June 18, 1998Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 1998, 5:29 PM CDT for Grant County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 5:29 PM CDT (22:29 UTC)
Expired
Jun 18, 1998, 6:05 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Grant County, MN

The radar

The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS1 KFAR 182230 RRA
SVRFAR
MNC051-182305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 605 PM CDT

* AT 528 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR NORCROSS
  OR 35 MILES SOUTH OF FERGUS FALLS.THE STORM WAS MOVING NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBOW LAKE

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:10 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 2:10 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
210 PM CDT THU JUN 18 1998

INVERTED SFC TROF FCST TO MOV INTO RRV BY 12Z FRI.  HVY RNFL PNTL
SETTING UP ACRS NWRN MN AS HI THETA-E AIR AND PRECIPITABLE WATER VALUES
NR 1.2 INCHES ROTATING INTO RGN FROM SRN MN (MPX FFA? PLEASE CALL WHEN
CONVENIENT). SVR WX PNTL FOR THIS EVENING HAS DIMINISHED.  SVR TSTMS WL
FOCUS ALG SFC CDFNT FROM SRN MN INTO WRN IA AT THE NOSE OF STG CNTRL
PLAINS SHRTWV. SATL INDICATES NO DEFINITE BNDRY ACRS SERN ND/WC MN FOR
TSTMS TO FOCUS AND WITH BEST JET DYNAMICS FARTHER S FEEL RGN WL BE
SPARED THIS EVENING. AS SFC TROF APRCHS LTR TNGT RNFL WL INCR ACRS ERN
ND.

MUST CONSIDER FLASH FLOOD PTNL FOR TNGT.  1 HR GUIDANCE VALUES ARE BLO
1 INCH AND 6 HR VALUES ARE GENERALLY BLO 3 INCHES RGNWIDE.  WITH TSTMS
XPCD TO TRACK NW OVRNIGHT INTO NWRN MN TRAINING OF TSMS WITH HVY RNFL
ARE PSBL AS SFC CDFNT ROTATES SLOWLY NE. BLV HVY RNFL WL RMN IN NWRN MN
OVRNIGHT WITH RAINFALL UNDER AN INCH ACRS ERN ND AS ATMOSPHERIC MSTR
VALUES ARE MUCH LWR THAN IN MN INVOF THE INVERTED TROF.

 BELLES

In the hours before

Special weather statement, Jun 18, 12:15 PM CDT, 5 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING
ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FROM MID AFTERNOON
THROUGH EARLY EVENING SOUTH OF A LINE FROM VALLEY CITY TO FARGO TO PARK
RAPIDS.  THE MAIN THREAT WITH THESE THUNDERSTORMS WOULD BE DAMAGING
WINDS AND LARGE HAIL.

LOW PRESSURE NEAR BISMARCK WILL MOVE SLOWLY TOWARD THE RED RIVER VALLEY
BY MIDNIGHT...WHILE A STRONG UPPER LEVEL DISTURBANCE APPROACHES EASTERN
SOUTH DAKOTA BY SUPPER TIME.  THESE TWO SYSTEMS COULD INTERACT TO
PRODUCE SEVERE WEATHER IN THE RISK AREA.

LISTEN FOR LATER STATEMENTS THIS AFTERNOON WHICH MAY HIGHLIGHT THE
POTENTIAL FOR SEVERE WEATHER.

 BELLES
Special weather statement, Jun 18, 12:15 PM CDT, 5 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING
ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FROM MID AFTERNOON
THROUGH EARLY EVENING SOUTH OF A LINE FROM VALLEY CITY TO FARGO TO PARK
RAPIDS.  THE MAIN THREAT WITH THESE THUNDERSTORMS WOULD BE DAMAGING
WINDS AND LARGE HAIL.

LOW PRESSURE NEAR BISMARCK WILL MOVE SLOWLY TOWARD THE RED RIVER VALLEY
BY MIDNIGHT...WHILE A STRONG UPPER LEVEL DISTURBANCE APPROACHES EASTERN
SOUTH DAKOTA BY SUPPER TIME.  THESE TWO SYSTEMS COULD INTERACT TO
PRODUCE SEVERE WEATHER IN THE RISK AREA.

LISTEN FOR LATER STATEMENTS THIS AFTERNOON WHICH MAY HIGHLIGHT THE
POTENTIAL FOR SEVERE WEATHER.

 BELLES
Special weather statement, Jun 18, 3:49 PM CDT, 1 hour 40 minutes before
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT THU JUN 18 1998

...VERY HEAVY RAIN MAY CAUSE LOCALIZED FLOODING IN PORTIONS OF
NORTHWESTERN MINNESOTA TONIGHT...

RECENT RAINFALL DURING THE PAST FEW DAYS HAS SATURATED SOILS ACROSS A
LARGE PORTION OF NORTHWESTERN MINNESOTA.  IN SOME LOCATIONS WATER IS
PONDING IN FIELDS FROM PREVIOUS RAINS.  THUNDERSTORMS ARE EXPECTED TO
SPREAD FROM PARK RAPIDS AND WADENA ACROSS THE REST OF NORTHWESTERN
MINNESOTA DURING THE EVENING HOURS.  LOCALIZED RAINFALL AMOUNTS OF 1 TO
2 INCHES ARE POSSIBLE ESPECIALLY NEAR WADENA...PARK
RAPIDS...BEMIDJI...AND BAGLEY.

THERE IS A POTENTIAL FOR FLASH FLOODING TONIGHT EAST OF A LINE FROM
ROSEAU TO FERGUS FALLS.  RESIDENTS OF THIS AREA SHOULD MONITOR LATER
FORECASTS AND STATEMENT IN CASE A FLASH FLOOD WATCH OR WARNING IS
ISSUED.

BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:47 AM CDTSevere Thunderstorm WarningFGFClay33 min
Jun 18, 4:37 PM CDTTornado WarningFGFGrant33 min
Jun 18, 5:52 PM CDTFlash Flood WarningFGFClay2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.